MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0204
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acomm) using penumbra smart coils (smart coil), penumbra smart coil detachment handles (handle) and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target vessel and used the handle to detach it; however, the smart coil failed to detach.The physician then attempted to detach the smart coil using a second handle, but it was unsuccessful.Next, the physician broke the pusher assembly of the smart coil and attempted to manually detach the smart coil, but it was also unsuccessful.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and the second handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that only the pusher assembly was returned for evaluation.The embolization coil was detached from the pusher assembly and not returned for evaluation; therefore, the reported complaint could not be confirmed.Further evaluation revealed the pet lock was not present, and the pusher assembly and pull wire were kinked and fractured on the proximal end of the pusher assembly.This damage was likely a result of the detachment attempts made during the procedure.Based on the returned condition, the root cause of the detachment issue during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up: 1.Section e box 3.Other occupation (description) 40 characters max.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up: section g box 3.Report source.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12363262
Report Number3005168196-2021-01887
Device Sequence Number17112176
Product Code HCG
UDI-Device Identifier00814548015712
UDI-Public00814548015712
Combination Product (Y/N)Y
Initial Reporter CountryMX
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/22/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2026
Device Model Number400SMTHXSFT0204
Device Catalogue Number400SMTHXSFT0204
Device Lot NumberF106149
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/11/2021
Supplement Date Received by Manufacturer09/16/2021
01/14/2005
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date09/16/2021
02/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005